Ohio, 2005

Hail in Ohio, July 3, 2005

July 3, 2005 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 6:15 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 3, 6:15 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT SUN JUL 3 2005

.AVIATION (00Z TO 00Z)...

ISOLD TRW IS THE MAIN WX RESTRICTION THE NEXT 24HRS AS WE STAY
TROPICAL.  LIGHT FOG IS ANTICIPATED TONIGHT EXCEPT FOR BKW WHERE A
PERIOD OF RA THIS AFTN SHOULD INDUCE IFR FG IN THE PREDAWN HRS...ESP
IF SE FLO SLACKENS JUST A BIT.  ELSEWHERE...PLAYED THINGS SIMILAR TO
LAST NIGHT WITH 1-2SM AND OF COURSE 1/4SM IN EKN.

ONCE FG BREAKS BETWEEN 13-14Z LOOK FOR VFR CONDS REMAINDER OF THE
FCST.  RW/TRW WONT BE AS PREVALENT TMRW WITH LESS INSTABILITY
PEGGED.  AIRPORTS THAT WILL BE MOST SUSCEPTIBLE ARE EKN AND BKW GVN
DIFFERENTIAL HEATING IN THE MTNS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 335 PM EDT SUN JUL 3 2005)

SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY NIGHT)...

SHORTWAVE NOW CROSSING SOUTHERN PORTION OF AREA.  DAYTIME HEATING
PLUS PWAT VALUES BETWEEN 1.5 AND 2.0 INCHES ARE PRODUCING SLOW
MOVING...WET THUNDERSTORMS.  MCDOWELL COUNTY IN PARTICULAR GOT HIT
NEAR IEAGER...SOME MINOR FLOODING WAS REPORTED.

DEPARTURE OF SHORTWAVE WILL COINCIDE WITH LOSS OF DAYTIME
HEATING...AND SO EXPECT MOST ACTIVITY TO WANE BY 03Z OR SO.
LOW-LEVEL SOUTHEAST FLOW AND MOISTURE MAY KEEP SOME ACTIVITY GOING
THROUGH MUCH OF THE NIGHT ALONG THE FAVORED EASTERN UPSLOPE
AREAS...KEPT A SLIGHT CHANCE GOING HERE.  OTHERWISE...SHOULD SEE
MOSTLY CLEAR SKIES WEST OF THE MOUNTAINS...SAVE PERHAPS THE TYPICAL
AC DECK AROUND SUNRISE.

MAV NUMBERS WERE A BIT TOO COOL LAST NIGHT.  THINK THIS IS THE CASE
AGAIN AND RAN WITH THE SLIGHTLY WARMER FWC NUMBERS.

LEFT SOME SLIGHT CHANCE POPS ON MONDAY OVER MOUNTAINS...AND OVER SE
OHIO...WITH HIGHER CAPE.  NO BIG CHANGES ON FRONTAL SPEED.
INCREASED POPS TO AROUND 50 POP ON TUESDAY.

GAINING MORE CONFIDENCE THAT THE SURFACE FRONT WILL MOVE TO OUR EAST
AND SOUTH DURING THE DAY ON WEDNESDAY. BASED FORECAST ON FRONT STILL
OVER SOUTHERN COUNTIES AT DAWN ON WEDNESDAY.

LONG TERM (THURSDAY THROUGH SUNDAY)...

UPPER AIR TROF OVER GREAT LAKES BEHIND THE FRONT IN THE DRIER AIR
MAY BE STRONG ENOUGH FOR A FEW SHOWERS WEDNESDAY EVENING ACROSS
NORTHERN COUNTIES.

ONCE UPPER TROF SHIFTS E...DRIER THUR-SATURDAY.  COOLEST/LOWEST
MAXIMUM TEMPERATURE ON THURSDAY.  HPC GUIDANCE ACCEPTED IN MOST PART.

PREVIOUS DISCUSSION...
(ISSUED 137 PM EDT SUN JUL 3 2005)

SHORT TERM (REST OF TODAY)...

FURTHER INCREASED/EXPANDED POPS GIVEN ACTIVITY BEGINNING TO LIGHT UP
88D LOOPS.  NOT EXPECTING MUCH IF ANY SEVERE ACTIVITY GIVEN WEAK
FLOW...BUT PWATS FROM 1.5 TO 1.8 INCHES COULD MEAN SOME HEFTY
DOWNPOURS.  TWEAKED TEMPS/CLOUDS SLIGHTLY AS WELL.

AVIATION...

ADDED CB TO TAFS AT CKB/EKN/BKW...WHICH HAVE THE BEST SHOT OF
SUSTAINING A HIT FROM A STORM.  OTHERWISE...VFR SHOULD RULE AWAY
FROM THE RAIN.  FOG MAY BE A LITTLE THICKER OVERNIGHT...FOR NOW KEPT
IFR OR WORSE AT CRW/HTS/EKN...BUT THIS WILL ALSO DEPEND ON IF IT
RAINS AT THESE SITES THIS AFTERNOON.  WHATEVER FOG THERE IS BURNS
OFF BY 14Z WITH VFR THEREAFTER.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

AVIATION...29
Hazardous weather outlook, Jul 3, 2:00 AM EST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EDT SUN JUL 3 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
300 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 3, 4:39 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT SUN JUL 3 2005

WVZ019-032215-
RITCHIE-
539 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR RITCHIE COUNTY IN WEST VIRGINIA...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL RITCHIE COUNTY...OR ABOUT 7
MILES EAST OF HARRISVILLE...MOVING NORTH AT 10 MPH.  A SECOND STORM
WAS ABOUT 8 MILES SOUTHWEST OF HARRISVILLE.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PULLMAN...
  HARRISVILLE...PENNSBORO AND ELLENBORO.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.  STREAMS AFFECTED CAN RISE QUICKLY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 3, 5:04 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT SUN JUL 3 2005

WVZ031-032230-
HARRISON-
604 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR HARRISON COUNTY ION NORTHERN WEST VIRGINIA....

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN HARRISON COUNTY...OR ABOUT 9
MILES WEST OF SHINNSTON...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  LUMBERPORT.

THE STORM WILL MOVE NORTH...OUT OPF HARRISON COUNTY...BY 630 PM.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.  STREAMS AFFECTED CAN RISE QUICKLY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 3, 5:18 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT SUN JUL 3 2005

WVZ010-011-019-032245-
PLEASANTS-RITCHIE-TYLER-
618 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR PLEASANTS...RITCHIE AND TYLER COUNTIES IN NORTHWESTERN
WEST VIRGINIA...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARRISVILLE...MOVING NORTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE FEDERAL...
  POINT LOOKOUT...HEBRON...MAXWELL...PULLMAN AND PENNSBORO.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.  STREAMS AFFECTED CAN RISE QUICKLY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 3, 5:47 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
647 PM EDT SUN JUL 3 2005

WVZ010-019-032315-
PLEASANTS-RITCHIE-
647 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR PLEASANTS AND RITCHIE COUNTIES IN NORTHWESTERN WEST
VIRGINIA...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ST. MARYS...MOVING NORTH AT
5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE FEDERAL...
  POINT LOOKOUT...HEBRON...MAXWELL AND ELLENBORO.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.  STREAMS AFFECTED CAN RISE QUICKLY.  SMALL HAIL
IS ALSO POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 3, 6:12 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT SUN JUL 3 2005

OHZ076-WVZ010-032345-
PLEASANTS-WASHINGTON-
712 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR PLEASANTS COUNTY IN NORTHWESTERN WEST VIRGINIA AND
WASHINGTON COUNTY IN SOUTHEASTERN OHIO...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ST. MARYS...MOVING NORTHWEST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  SCHULTZ...FEDERAL...MAXWELL...CLUSTER...NEWPORT AND BELMONT.

THE STORMS WILL MOVE JUST EAST OF PARKERSBURG AND MARIETTA.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.  STREAMS AFFECTED CAN RISE QUICKLY.  MINOR
URBAN FLOODING IS LIKELY FOR A SHORT TIME.  SMALL HAIL IS ALSO
POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 3, 6:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT SUN JUL 3 2005

OHZ076-040015-
WASHINGTON-
739 PM EDT SUN JUL 3 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR WASHINGTON COUNTY IN SOUTHEASTERN OHIO...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEAR...MOVING NORTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  MACKSBURG...LOWER SALEM...LOWELL AND DEVOLA.

WIND GUSTS TO 45 MPH CAN BREAK BRANCHES. FREQUENT CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. RAINFALL RATES OF LOCALLY AN
INCH IN 30 MINUTES OR TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.  STREAMS AFFECTED CAN RISE QUICKLY.  SMALL HAIL
IS ALSO POSSIBLE.

MINOR URBAN FLOODING IS LIKELY IN MARIETTA UNTIL 815 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12

The radar

The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
July 3, 7:20 PM EST
Where
Washington County, Dart
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -81.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460778.